Michigan, 2017Lightning Strike in Michigan, February 24, 2017
February 24, 2017 · NWS DTX · 1 event in 1 county or zone
Lightning struck a house in the early morning hours of February 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house in the early morning hours of February 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 24, 3:53 AM EST, 45 minutes earlier.
Area forecast discussion, Feb 24, 3:53 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 AM EST Fri Feb 24 2017
.DISCUSSION...
The makings for an impressive convective event for this time of year
remain in place for both this morning and late this afternoon
through this evening. This will be driven by a strong low pressure
system exiting northern Missouri during the morning which is
projected to move into west-central Lower Michigan during early
evening. This track and timing has been reasonably stable over the
last 24 hours of model runs which is crucial in determining the
position of the warm front, the northward extent of the warm sector
into SE Michigan, and thus the area of greatest severe weather
potential within the going outlook. Upstream initiation by late
afternoon sets up the evening as the main time window for severe
weather in our area with damaging wind, large hail, with some tornado
potential all in play.
Ongoing activity during the morning is not without concern as well
due to extensive coverage of elevated convection producing heavy
downpours. Small hail is also possible as the storms will be on the
leading edge of steep mid level lapse rates building into the Great
Lakes from the mid Mississippi Valley, although locally heavy
rainfall during the morning peak travel time will be the main
concern. Very strong mid level moisture transport/theta-e advection
ahead of the surface low and warm front is driving this segment of
the event, the bulk of which will shift north of the Saginaw Valley
and northern Thumb by afternoon as the low moves northward.
Departure of the morning convection will precede the arrival of the
surface low and warm front early enough to not impact model
depictions of the surface features too much. Surface pressure falls
ahead of the low and along the warm front appear reasonable given
strong difluent southwest flow aloft up against the cold Great Lakes
aggregate. This will no doubt affect the precise effective position
of the warm front that afternoon surface observational trends will
help to pin down but remains in the neighborhood of model depictions.
The other larger scale features driving severe weather potential are
also being clarified by upstream observational trends. Upstream 00Z
soundings and hourly mesoanalysis indicate the broad and strong EML
that is projected to move northward with the system during the day
punctuated by lapse rates in the 700-500 mb layer near 9.0 C/km.
Surface observations in the mid to upper 50s are also shown in the
warm sector of the system that will be carried northward into the
Great Lakes by evening. This is expected to result in more than
adequate instability for thunderstorms in such a strongly forced
synoptic environment. A surface parcel of 65/58 will be capable of
0-1km MLCAPE approaching 1000 J/kg, enough to produce convection
potent enough to withstand and be organized by the strong wind
profile within the warm sector and along the cold front. Assuming
initiation is after 21Z, then it will be close enough for discrete
cell organization to move into SE Michigan by early evening. Updrafts
will have a chance to be enhanced by rotation which will make large
hail a concern due to freezing level only around 10000 ft along with
tornadogenesis in strong right-movers in the warm sector or along the
warm front. Initiation time is currently the main source of
uncertainty. There are some mesoscale model solutions clustering
around earlier timing in prefrontal fashion followed by a second
round of storms along the cold front that would be more prone to
linear modes and damaging straight line wind. The tendency for the
warm sector to remain capped under the EML favors a lean toward later
initiation while keeping in mind the former is a plausible scenario.
The cold front will move through the region shortly after midnight
followed by strong cold advection through the early morning. The
system will continue to deepen over Ontario which will result in a
period of gusty wind for a few hours before sunrise. Indications are
gusts will remain below advisory criteria before the colder air
settles in for Saturday. The very broad dry slot between the upper
wave and surface system will limit moisture over the south half of
Lower Michigan until afternoon when the mid level deformation zone
brushes the area. This segment of the system could produce some
light snow as temperatures struggle to hold in the mid to upper 30s.
High pressure sliding through the Ohio Valley Saturday night is
shown to quickly give way to the next northern stream wave by
Sunday. This appears to be a moisture-starved clipper that will move
rapidly through the Great Lakes to wrap up the weekend.
&&
.MARINE...
Active stretch of weather across the eastern Great Lakes as a strong
low pressure system lifts northeast through the region today and
tonight. Already elevated northeasterly flow will continue to ramp
up this morning resulting in a period of gales across northern Lake
Huron and small craft advisories (for both winds and waves) around
the tip of the Thumb and into Saginaw Bay. These headlines will
continue through this evening until the center of the low reaches
the lake briefly relaxing flow a bit overnight until gusty
west/northwesterly winds behind the cold front ushers in colder and
more unstable air into the region. This may result in another period
of gales across much of the eastern lakes Saturday into Saturday
night. In addition to strong winds, this system will bring showers
and thunderstorms to the region today and tonight. Some strong to
severe thunderstorms may develop on the cold front later this
evening into the overnight hours.
&&
.HYDROLOGY...
A strengthening low pressure system will bring periods of rain
showers and possibly thunderstorms to the region now through
tonight. Will likely come in two rounds the first now through the
late morning ahead of a warm front and the second coming this
evening into tonight along a cold front. Around a quarter inch of
rain is expected during each period with higher amounts likely for
locations impacted by thunderstorms. Also of note, locations around
the Saginaw Valley and northern Thumb may get slightly higher
amounts, closer to 0.75 inches, due to longer duration rainfall
through the afternoon.
&&
.PREV DISCUSSION...
Issued at 1258 AM EST Fri Feb 24 2017
AVIATION...
Deteriorating conditions through the overnight as area of deeper
moisture begins lifting north through the region ahead of a warm
front. This moisture will lead to lowering CIGS and increasing
chances of light rain showers. Though starting off low VFR, looks
like MVFR should come to dominate through the early morning hours
with some fog development adding to the CIGS and showers. Could see
some IFR before conditions start to improve later this morning. A
warm front will lift into SE MI through the early afternoon which
will bring somewhat improved conditions with a wind shift to the
southwest from easterly. MBS and possibly FNT will stay easterly
longer due to location north of the front. Drier conditions will
persist through most of the afternoon and into the evening hours PTK
southward before an approaching cold front brings showers and
possibly thunderstorms across the area into the early overnight. MBS
may remain in the band of showers through most of the day being
north of the low and front. FNT remains on the bubble.
For DTW...MVFR cigs are fast approaching within area of deeper
moisture. IFR is still in play for the morning hours before the warm
sector of the low lifts into the area bringing improved conditions.
Warm frontal timing still consistent around 18-20Z this afternoon
with dry weather through most of the afternoon into the evening
hours. Best chance of possible convection still remains in the 00-
06Z window.
//DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet late this evening through Friday
morning.
* Low in thunderstorms tonight with increasing confidence by 00z
Friday evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Saturday morning through late Saturday night for
LHZ361>363-441>443-462>464.
Small Craft Advisory until 10 PM EST this evening for LHZ421-441.
Gale Warning from 10 AM this morning to 10 PM EST this evening for
LHZ361-362.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...BT
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Feb 24, 4:37 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EST Fri Feb 24 2017
MIZ053>055-060>063-068>070-075-076-082-083-250945-
Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EST Fri Feb 24 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms during the morning as a warm
front lifts through the area. Severe weather is not expected with
this activity while locally heavy downpours and ponding of water on
area roads will be possible.
There remains a risk for severe weather during late afternoon through
this evening as a warm and unstable airmass surges into Southeast
Michigan. Severe thunderstorms will be capable of producing wind
gusts of 60 to 70 mph, large hail greater than 1 inch, and possibly
tornadoes. The most likely window for severe thunderstorms will be
between 7 PM and Midnight. Storm motion will be southwest to
northeast at 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed this afternoon and tonight.
MIZ047>049-250945-
Midland-Bay-Huron-
437 AM EST Fri Feb 24 2017
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms during the morning as a warm
front lifts through the area. Severe weather is not expected with
this activity while locally heavy downpours and ponding of water on
area roads will be possible.
There remains a marginal risk for severe weather during late
afternoon through this evening. A warm front is expected to be nearby
to the south and thunderstorms along it could produce severe weather
across the area by late afternoon followed by a cold front toward
midnight. Wind gusts around 60 mph and large hail greater than 1
inch will be possible. The most likely window for severe thunderstorms
will be between 7 PM and Midnight. Storm motion will be southwest to
northeast at 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed this afternoon and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250945-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EST Fri Feb 24 2017
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms during the morning as a warm
front lifts into southern Lake Huron by afternoon. Brief heavy
downpours will be possible. Severe weather is not anticipated with
morning activity.
There remains a risk for severe thunderstorms by late afternoon
through this evening, mainly over the south third of Lake Huron to
western Lake Erie where warm and unstable air will develop. Severe
thunderstorms will be capable of producing wind gusts of 50 to 60
knots, large hail and possibly tornadoes. The most likely window for
severe thunderstorms will be between 7 PM and Midnight. Storm motion
will be southwest to northeast at 45 knots.
A gale warning is in effect today through this evening for northern
Lake Huron with small craft advisories for the nearshore waters
along the tip of the thumb.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A gale watch is in effect for all of Lake Huron Saturday and
Saturday night. Refer to the latest marine forecast for details.
Southwest winds could approach gales again Sunday afternoon and
Sunday night.
.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately. Spotter
activation may be needed this afternoon and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
BT
Lightning, Monroe
- When
- February 24, 4:38 AM EST
- Where
- Monroe County, 1.01 mi NW of Patterson Gardens
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 41.940, -83.464
A house fire was reported due to a lightning strike, causing extensive damage in the attic. A hole was also observed in the roof.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, February 24 to 25, 2017$113,000 · 1 in hail · 7 events
- Flooding in New Hampshire, February 24 to 26, 2017$100,000 · 2 events
- Winter Weather in Wisconsin, February 24 to 25, 201720 events
- Hail and Damaging Winds in Ohio, February 24, 2017$4,000 · 1.25 in hail · 16 events
- Winter Storm in Wisconsin, February 24, 201711 events
- Winter Storm and Winter Weather in Michigan, February 24 to 25, 20177 events
- Hail in Michigan, February 24, 20171.5 in hail · 7 events
- Hail in Tennessee, February 24, 20171 in hail · 5 events
- Hail in Kentucky, February 24 to 28, 20171 in hail · 4 events
- Hail and Damaging Wind in Michigan, February 24, 201754 kt wind · 4 events
- Hail and Damaging Winds in Indiana, February 24, 20171 in hail · 4 events
- Hail and Damaging Winds in Indiana, February 24, 2017$10,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677956.